Illinois, 2010

Flash Flooding and Damaging Winds in Illinois, June 23, 2010

June 23, 2010 · NWS DVN · 33 events in 10 counties and zones

A line of showers and thunderstorms moved across parts of eastern Iowa and Illinois during the afternoon and evening of June 23. These storms produced rainfall amounts of 1 to 2 inches and strong winds of 60 to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$247,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of showers and thunderstorms moved across parts of eastern Iowa and Illinois during the afternoon and evening of June 23. These storms produced rainfall amounts of 1 to 2 inches and strong winds of 60 to 80 mph. Temperatures were in upper 80s with some locations topping into the lower 90s. The storms also produced heavy rains which flooded some roads in Muscatine, Iowa. Quarter-sized hail in fell in Scott County Iowa. The showers and thunderstorms tapered off as a cold front pushed through the region during the late evening and overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 23, 1:54 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 23, 1:54 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT WED JUN 23 2010

.SYNOPSIS...
NEARLY ZONAL FLOW REMAINS IN PLACE OVER THE NRN TIER OF STATES.  A
S/W TROF MOVING THROUGH THE ZONAL FLOW WAS LOCATED OVER THE EASTERN
DAKOTAS WITH A COLD FRONT EXTENDING FROM WI SW THROUGH NWRN MO.
AIRMASS OVER THE MID MS VALLEY...AHEAD OF THE FRONT...WAS IN PROCESS
OF RECOVERING THE FROM THE THUNDERSTORMS EARLY THIS MORNING.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
MAIN CONCERN FOR THE SHORT TERM WILL BE THE THUNDERSTORM
POTENTIAL/TRENDS FOR THIS EVENING AHEAD OF THE COLD FRONT MOVING
THROUGH THE CWFA. GREATEST SEVERE POTENTIAL WILL BE SOUTH OF I80
THROUGH MID EVENING WITH VERY UNSTABLE AIRMASS NOW IN PLACE PER SB
CAPES ALREADY OVER 5000J/KG OVER SERN IA AND CAP VIRTUALLY GONE.
EXPECT TSRA DEVELOPMENT THEN NEXT COUPLE OF HOURS OVER SE IA/NE MO
WHERE BETTER PRESSURE FALLS ARE LOCATED.  SUFFICIENT SHEAR IS IN
PLACE FOR SUPER CELLS WITH THE INITIAL DEVELOPMENT THEN A TRANSITION
TO MORE LINEAR CONVECTION INTO THE EVENING. TSRA THREAT EXPECTED
TO END BY LATE EVENING AS THE COLD FRONT MOVES EAST OF THE AREA.
THE THREAT FOR HEAVY RAINS WILL ALSO CONTINUE THROUGH THE EVENING
AHEAD OF THE FRONT AND WILL KEEP THE FLASH FLOOD WATCH IN PLACE
FOR AT LEAST THE SERN HALF OF THE CWFA. LATE TONIGHT AND THURSDAY
WILL BE DRY WITH AND NOT AS WARM WITH THURSDAYS TEMPS EXPECTED TO
BE IN THE LOW TO MID 80S.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY
BROAD UPPER RIDGE IS EXPECTED TO BUILD OVER THE REGION EARLY IN THE
PERIOD KEEPING DRY WEATHER OVER THE AREA THROUGH THE END OF THE
WEEK.  RAIN CHANCES TO RETURN TO SATURDAY INTO SUNDAY NIGHT AS A S/W
MOVES OUT OF THE NRN ROCKIES...SUPPRESSING THE UPPER MIDWEST RIDGE
AND DRIVING A COLD FRONT THROUGH THE REGION. MONDAY INTO TUESDAY
THERE IS GOOD AGREEMENT AMONG THE MODELS THAT A STRONG RIDGE WILL
DEVELOP OVER THE ROCKIES AND NORTHERN PLAINS WITH A BROAD TROF
FORMING OVER THE EASTERN U.S. THIS SHOULD BRING SEVERAL DAYS...AT
LEAST...OF DRY WEATHER TO THE REGION EARLY NEXT WEEK.

FOR THURSDAY NIGHT EXPECT CLEAR SKIES AND LIGHT WIND WITH A SURFACE
HIGH OVER THE REGION.  WET GROUND SHOULD SUPPLY LOW LEVEL MOISTURE
SO WILL HOLD ON TO THE PATCHY FOG AFTER MIDNIGHT.  WARM/HUMID AIR TO
RETURN TO THE REGION FRIDAY AS SOUTHERLY WINDS PICKUP BEHIND THE
RETREATING HIGH PRESSURE. MODELS DRAPE A FRONT ACROSS MN AND SD BY
FRIDAY NIGHT INTO SATURDAY NIGHT PROVIDING A FOCUS FOR MCS GENERATION
TO OUR NORTH. THUNDERSTORM COMPLEXES COULD BRUSH OUR NRN
COUNTIES...BUT WARM MID LEVELS SHOULD LIMIT SRN EXTENT OF THE
STORMS SO WILL CONFINE LOW CHANCE POPS TO THE NRN THIRD OF THE CWFA.
SATURDAY NIGHT THROUGH SUNDAY NIGHT WILL CONTINUE TO MENTION LOW
CHANCE POPS OVER THE ENTIRE AREA AS A COLD FRONT MOVES THROUGH THE
REGION. AFTERNOON/EARLY EVENING TIMING OF THE FRONT THROUGH THE
MID MISSISSIPPI VALLEY WOULD SUGGEST A SEVERE THREAT.

FOR MONDAY THROUGH WEDNESDAY WILL KEEP THE FORECAST DRY WITH NEAR TO
BELOW NORMAL TEMPERATURES.  HIGH PRESSURE DROPS SE THROUGH THE GREAT
LAKES AS UPPER RIDGE BUILDS TO THE WEST AND THE EASTERN U.S. TROF
DEVELOPS.  THIS SHOULD BRING LOWER DEWPOINTS AND COOLER TEMPS TO THE
AREA.  ..DLF..

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL IN THE WAKE OF MORNING MCS. EXPECT TSRA TO
REDEVELOP ALONG MISSISSIPPI RIVER AROUND 20Z. HIGHEST IMPACT WILL BE
MLI/BRL...WHERE CIGS TO 2KFT AND VSBY TO 2SM WILL BE POSSIBLE UNTIL
AROUND 23Z. SMALL WINDOW FOR -TSRA INVOF DBQ 20Z TO 22Z...WHILE AT
CID HAVE SOME CB AND TEMPO -RA AS BEST THUNDER CHANCES SE. AFTER
FROPA ALL TERMINALS WILL AGAIN IMPROVE TO VFR.    ...LEGRO...

&&

.HYDROLOGY...
A TOTAL OF 10 RIVERS IN THE DVN CWA CURRENTLY IN FLOOD MAINLY IN THE
MINOR TO MODERATE CATEGORY. HOWEVER 2 FORECAST POINTS ARE IN MAJOR
FLOOD. THEY ARE DEWITT ON THE WAPSIPINICON AND AUGUSTA ON THE SKUNK.
KEOKUK ON THE MS RIVER HAS BEEN LOWERED TO MODERATE CATEGORY. MANY
OF THESE RIVERS WILL REMAIN ABOVE FLOOD STAGE AT LEAST THROUGH THIS
WEEKEND AND INTO NEXT WEEK. THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING WILL BE IMPACTING EXTREME EASTERN IA...EXTREME NORTHEAST MO
AND NW AND WESTERN IL. THE STORMS SHOULD BE MOVING QUICK ENOUGH THAT
A QUICK INCH COULD FALL. HOWEVER IF TRAINING OF STORMS SET UP OVER
THE SAME LOCATIONS THEN AT LEAST SEVERAL INCHES OF RAIN COULD OCCUR.
THIS AMOUNT OF RAIN MAY CAUSE RIVER LEVELS TO GO HIGHER THAN
FORECAST OR REMAIN IN FLOOD LONGER THAN EXPECTED. LOOKS LIKE A
COUPLE OF DRY DAYS THURSDAY AND FRIDAY BEFORE MORE CHANCES OF
THUNDERSTORMS RETURN THIS WEEKEND. THE GOOD NEWS IS THAT MUCH OF
NEXT WEEK APPEARS DRY.  ..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR CEDAR-CLINTON-DES
     MOINES-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-
     LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DES MOINES-HENRY
     IA-JEFFERSON-LEE-VAN BUREN.

IL...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR HANCOCK-HENDERSON-
     MCDONOUGH-WARREN.

MO...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR CLARK-SCOTLAND.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

DLF/LEGRO/HAASE
Hazardous weather outlook, Jun 23, 8:20 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
920 AM CDT WED JUN 23 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
920 AM CDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS A MODERATE RISK OF SEVERE STORMS FOR
AREAS ROUGHLY ALONG AND EAST OF THE MISSISSIPPI. WEST OF THE
MISSISSIPPI THERE IS A SLIGHT RISK OF SEVERE STORMS.

THE ONGOING ROUND OF THUNDERSTORMS IS EXPECTED TO DIMINISH ACROSS
THE AREA BY LATE MORNING. CLEARING CLOUDS AND RAIN WILL ALLOW THE
AIR TO HEAT UP AND STE THE STAGE FOR A SECOND ROUND OF STRONG
TO SEVERE STORMS ASSOCIATED WITH AN INCOMING COLD FRONT THIS
AFTERNOON AND EVENING.

THE MAIN THREAT FROM THE AFTERNOON STORMS WILL BE DAMAGING WINDS...
BUT LARGE HAIL AND A TORNADO IS ALSO POSSIBLE. CURRENT INDICATIONS
SUGGEST AREAS ALONG AND SOUTHEAST OF A LINE FROM DUBUQUE IOWA...
DOWN TO THE QUAD CITIES...AND ACROSS TO KEOSAUQUA IN FAR SOUTHEAST
IOWA WILL BE MORE PRONE TO THESE AFTERNOON SEVERE STORMS.

JUST AS IMPORTANT AS THE SEVERE THREAT...IS THE HEAVY RAIN FROM EACH
ROUND OF STORMS. SINCE THE GROUND IS ALREADY SATURATED...THE
POTENTIAL EXISTS FOR A HIGH IMPACT FLASH FLOOD EVENT.

ADDITIONALLY...THE HEAT INDEX IS EXPECTED TO EXCEED 100 THIS
AFTERNOON SOUTH OF A BRIGHTON IOWA TO ALEXIS ILLINOIS LINE.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A NEAR DAILY CHANCE OF THUNDERSTORMS WILL BE POSSIBLE STARTING
FRIDAY NIGHT AND CONTINUING THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 11 AM CDT THIS MORNING.

12

In the hours before

Local storm report, Jun 23, 2:58 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             LONE TREE               41.49N 91.42W
06/23/2010  E0.50 INCH       JOHNSON            IA   TRAINED SPOTTER

            WIND GUSTS 30 TO 35 MPH

&&

DLF
Local storm report, Jun 23, 3:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
409 PM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     1 E ELVIRA              41.87N 90.33W
06/23/2010  E50 MPH          CLINTON            IA   LAW ENFORCEMENT

            ESTIMATED 45 TO 50 MPH WINDS.

&&
Local storm report, Jun 23, 3:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 PM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     FUNNEL CLOUD     MUSCATINE               41.42N 91.07W
06/23/2010                   MUSCATINE          IA   PUBLIC

            POSSIBLE TORNADO IN MUSCATINE NEAR CEDAR AND 9TH. RELAYED
            BY SPOTTER.

&&
Local storm report, Jun 23, 3:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 PM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     MUSCATINE               41.42N 91.07W
06/23/2010                   MUSCATINE          IA   LAW ENFORCEMENT

            TREE DAMAGE ON THE NORTH SIDE OF TOWN

0408 PM     HAIL             MUSCATINE               41.42N 91.07W
06/23/2010  E0.75 INCH       MUSCATINE          IA   LAW ENFORCEMENT

&&

DMD
Local storm report, Jun 23, 3:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 PM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND GST     MUSCATINE               41.42N 91.07W
06/23/2010  E65.00 MPH       MUSCATINE          IA   PUBLIC

            ALSO PEA HAIL. FORMER SPOTTER MU45.

&&
Local storm report, Jun 23, 3:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 PM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FUNNEL CLOUD     BETTENDORF              41.56N 90.48W
06/23/2010                   SCOTT              IA   PUBLIC

            NORTHEAST BETTENDORF NEAR MIDDLE ROAD AND 53RD.

&&

DLF

The radar

The Quad Cities radar (KDVN), 66 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 5 flash flood, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
June 23, 3:30 PM CST
Where
Carroll County, 1.47 mi SSE of Ms Pallisades Sp
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.110, -90.159

Wind gusts estimated to be 65 mph blew a tree down across Highway 84 just north of Savanna, IL at 430 pm June 23.

Thunderstorm Wind, Rock Island

When
June 23, 3:36 PM CST
Where
Rock Island County, 0.65 mi E of (Mli) Quad City Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.449, -90.507

Wind gusts measured to be 63 mph were observed by the ASOS at the Quad City Airport in Moline, IL at 436 pm June 23.

Lightning, Rock Island

When
June 23, 3:54 PM CST
Where
Rock Island County, 1.48 mi WSW of Milan
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.443, -90.597

Four adults were shocked by a nearby lightning strike at the KOA campground in Rock Island, IL at 454 pm CDT June 23. The Boy Scout leaders were attempting to hold down an awning when the lightning struck. One person complained about a difficulty hearing and was transported to a hospital.

Flash Flood, Henry

When
June 23, 4:00 PM CST to 8:00 PM CST
Where
Henry County, 0.86 mi SE of Sunny Hill to Lynn Center
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.390, -90.420

Heavy rains resulted in flash flooding in the Cambridge, Kewanee, and Orion, IL areas during the late afternoon and evening of June 23. Streets just west of Cambridge, IL were flooded. Highway 78 going into Kewanee had 8 to 10 inches of water covering it. The intersection of E 200th Street and N 1200th Avenue about 2 miles south southwest of Orion, IL was covered with flood waters from runoff from nearby farm fields.

Thunderstorm Wind, Henry

When
June 23, 4:00 PM CST
Where
Henry County, Cambridge
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.300, -90.200

Wind gusts estimated to be 65 mph blew a large tree limb down 1 mile west of Cambridge, IL at 500 pm June 23. Several other smaller branches were also blown down.

Thunderstorm Wind, Henry

When
June 23, 4:01 PM CST
Where
Henry County, Geneseo
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -90.150

Wind gusts estimated to be 70 mph downed power lines, uprooted several trees, and broke tree limbs in Geneseo, IL. The local newspaper showed several trees and large limbs that landed on homes.

Thunderstorm Wind, Bureau

When
June 23, 4:03 PM CST
Where
Bureau County, 0.69 mi N of Manlius
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.460, -89.670

Wind gusts estimated to be 60 mph were observed in Manlius, IL at 503 pm CDT June 23.

Thunderstorm Wind, Henry

When
June 23, 4:03 PM CST
Where
Henry County, 0.89 mi NE of Cambridge
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
41.309, -90.187

Severe thunderstorm winds damaged tents, concession booths, fences, and large trees at the county fairgrounds, where the annual county fair was underway.

Thunderstorm Wind, Henry

When
June 23, 4:10 PM CST
Where
Henry County, 1.88 mi WSW of Geneseo to 1.25 mi ESE of Annawan
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
41.441, -90.184

Wind gusts estimated to be 60 to 70 mph blew down large trees and limbs in and around Atkinson at between 505 and 510 pm CDT June 23. One resident noted that the time was 508 pm (CDT) when his 40-foot tree landed on the roof of his house in Atkinson. The former elementary school roof sustained extensive damage; the baseball dugouts were blown down; a barn and a large agricultural building were unroofed; the roof of the gymnasium was also damaged. Most residents were without power for about 24 hours.

Thunderstorm Wind, Henry

When
June 23, 4:10 PM CST to 4:20 PM CST
Where
Henry County, 2.12 mi SSW of Annawan to 3.03 mi SE of Annawan
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.371, -89.934

Wind gusts estimated to be 70 mph were observed just south of Annawan, IL between 510 pm and 520 pm CDT June 23. Corn in several area fields were leaning or flattened.

Flash Flood, Whiteside

When
June 23, 4:18 PM CST to 6:00 PM CST
Where
Whiteside County, 1.38 mi N of Grimes Addition to 3.86 mi SSE of Como
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.820, -89.750

Heavy rains resulted in flash flooding of some streets in Rock Falls, IL during the evening of June 23. The water was up to a foot deep.

Thunderstorm Wind, Henry

When
June 23, 4:23 PM CST
Where
Henry County, 0.69 mi N of Kewanee
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.240, -89.930

Wind gusts estimated to be 70 mph blew down trees and tree limbs 1 mile west northwest of Kewanee, IL at 523 pm June 23.

Thunderstorm Wind, Henry

When
June 23, 4:23 PM CST
Where
Henry County, 0.69 mi N of Kewanee
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
41.240, -89.930

Wind gusts estimated to be 70 mph snapped off 6 power poles and blew down several tree limbs in Kewanee, IL at 523 pm CDT June 23.

Thunderstorm Wind, Bureau

When
June 23, 4:27 PM CST
Where
Bureau County, 0.52 mi E of Neponset
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.300, -89.790

Wind gusts estimated to be 60 mph were observed in Neponset, IL at 527 pm June 23.

Thunderstorm Wind, Rock Island

When
June 23, 4:30 PM CST
Where
Rock Island County, 1.48 mi SSW of Indian Bluff Park
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.410, -90.530

Wind gusts estimated to be 65 mph snapped off a 6 inch tree limb onto a power line about 2 miles east northeast of Coyne Center, IL around 530 pm June 23.

Thunderstorm Wind, Henderson

When
June 23, 4:30 PM CST
Where
Henderson County, 0.69 mi N of Oquawka
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.940, -90.950

Wind gusts estimated to be 70 mph blew down some trees onto a roadway in Oquawka, IL at 530 pm June 23.

Thunderstorm Wind, Henderson

When
June 23, 4:30 PM CST
Where
Henderson County, 0.69 mi N of Oquawka
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
40.940, -90.950

Wind gusts knocked down power poles, leaving residents of Biggsville without opwer for about 24 hours.

Thunderstorm Wind, Warren

When
June 23, 4:34 PM CST
Where
Warren County, 1.71 mi WSW of Monmouth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.910, -90.660

Wind gusts estimated to be 60 mph were observed 1 mile west of Monmouth, IL at 534 pm June 23.

Thunderstorm Wind, Warren

When
June 23, 4:35 PM CST
Where
Warren County, 1.71 mi WSW of Monmouth
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.910, -90.660

Wind gusts estimated to be 70 mph were observed 1 mile west of Monmouth, IL at 535 pm CDT June 23. Trees were downed in Monmouth.

Thunderstorm Wind, Henry

When
June 23, 4:36 PM CST
Where
Henry County, 0.52 mi E of Annawan
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.400, -89.910

Wind gusts estimated to be 80 mph were observed in Annawan, IL at 536 pm June 23.

Thunderstorm Wind, Warren

When
June 23, 4:40 PM CST
Where
Warren County, Kirkwood
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.870, -90.750

Wind gusts estimated to be 70 mph blew down some 10 inch diameter tree limbs on the north side of Kirkwood, IL at 540 pm June 23.

Thunderstorm Wind, Bureau

When
June 23, 4:45 PM CST
Where
Bureau County, Depue
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.320, -89.320

Severe thunderstorm winds uprooted a large tree, toplling it on the neighboring house.

Thunderstorm Wind, Bureau

When
June 23, 4:45 PM CST
Where
Bureau County, 0.41 mi NNW of Spring Vly to 0.67 mi SSW of Spring Vly
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.335, -89.204

Wind gusts estimated to be 75 mph blew down several trees on Terry Street in Spring Valley, IL around 545 pm June 23. This report was relayed be another spotter.

Thunderstorm Wind, Bureau

When
June 23, 4:46 PM CST
Where
Bureau County, 2.08 mi NE of Cherry
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -89.190

Wind gusts estimated to be 85 mph were observed 5 miles north northeast of Ladd, IL around 546 pm June 23.

Thunderstorm Wind, Warren

When
June 23, 4:47 PM CST
Where
Warren County, 2.2 mi ENE of Monmouth
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.930, -90.590

Wind gusts measured to be 60 mph were observed 4 miles west southwest of Coldbrook, IL at 547 pm June 23.

Thunderstorm Wind, Putnam

When
June 23, 4:50 PM CST to 4:55 PM CST
Where
Putnam County, 4.03 mi N of Granville to 3.76 mi NNE of Granville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.328, -89.217

Wind gusts estimated to be 70 mph blew down power poles and large trees on the south side of Spring Valley beginning around 550 pm CDT June 23. Areas most affected included Highway 89 on the south side of town, Oakdale Avenue, Marquette Road, and Ladd Road. The local newspaper included reports and pictures of many trees that fell onto cars, houses, and decks causing structural damage. The bleachers at the Hall High School track were also overturned and crumpled by the wind.

Thunderstorm Wind, Bureau

When
June 23, 4:51 PM CST
Where
Bureau County, 2.32 mi SSE of Zearing
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.420, -89.300

Wind gusts estimated to be 80 mph toppled a corn crib and blew down several tree limbs 5 miles west northwest of Ladd, IL at 551 pm June 23.

Thunderstorm Wind, Putnam

When
June 23, 4:58 PM CST
Where
Putnam County, 2.13 mi SW of Goose Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.207, -89.447

Wind gusts estimated to be 65 mph blew a tree down in Lake Thunderbird, IL at 558 pm CDT June 23.

Flash Flood, Warren

When
June 23, 5:00 PM CST to 7:00 PM CST
Where
Warren County, 4.64 mi NNW of Kirkwood to 3.49 mi N of Smithshire
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.930, -90.790

Heavy rains resulted in flash flooding of the Kirkwood Blacktop or Route 135 just to the north of Kirkwood, IL during the evening of June 23. Water was waist-deep in places on South First Street.

Flash Flood, Henderson

When
June 23, 5:00 PM CST to 8:00 PM CST
Where
Henderson County, 0.31 mi ENE of Oquawka to 1.3 mi NNW of Lone Tree
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.932, -90.945

Heavy rains resulted in flash flooding and closure of several county roads.

Lightning, Hancock

When
June 23, 5:10 PM CST
Where
Hancock County, 2.1 mi NE of Ferris
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.490, -91.140

A car was struck by lightning on Highway 94 about 5 miles north of Carthage, IL at 610 pm. The car was disabled.

Thunderstorm Wind, Hancock

When
June 23, 5:30 PM CST
Where
Hancock County, 0.87 mi SW of Hamilton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.390, -91.360

Wind gusts estimated to be 65 mph blew a tree down onto the highway in Hamilton, IL around 630 pm June 23.

Flash Flood, McDonough

When
June 23, 5:50 PM CST to 8:00 PM CST
Where
McDonough County, 0.69 mi N of Walnut Grove to 1.26 mi ESE of Scottsburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.630, -90.550

Heavy rains resulted in flash flooding of Route 41 north of Bushnell, IL during the evening of June 23. The highway had to be closed due to the flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244996, 244998, 245002, 245009, 245010, 245012, 245014, 253292, 245016, 245020, 245018, 245021, 245022, 245023, 245024, 245025, 246345, 245026, 245027, 245028, 245030, 245029, 245031, 245032, 245033, 245035, 245034, 245036, 245037, 246351, 245038, 245039, 245041.